Texas, 2004

Hail and Damaging Winds in Texas, June 18, 2004

June 18, 2004 · NWS LUB · 6 events in 4 counties and zones

5 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$100,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 18, 2:00 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 18, 2:00 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CDT FRI JUN 18 2004

.SHORT TERM...
A WEAK COOL FRONT/OUTFLOW BOUNDARY EXTENDED ACROSS THE EXTREME
SOUTHERN PANHANDLE AND THROUGH THE NORTHERN PART OF THE ROLLING
PLAINS THIS AFTERNOON. THUNDERSTORMS WERE ALREADY FORMING AT 230
PM...ESPECIALLY EAST OF OUR FORECAST AREA.  CONTINUED DEVELOPMENT IS
LIKELY INTO THE EVENING. INSTABILITY AND SHEAR APPEAR SUFFICIENT TO
SUPPORT SUPERCELLS PRODUCING LARGE HAIL AND DAMAGING WINDS. CONSIDER
SEVERE WEATHER WATCH LIKELY FOR THIS AREA. ELSEWHERE INSTABILITY IS
SUFFICIENT FOR STORM DEVELOPMENT BUT APPEAR TO LACK FOCUSING
MECHANISM AT THE MOMENT. STILL EXPECT SCATTERED STORMS TO FORM LATER
THIS AFTERNOON OR EVENING...THUS WILL CARRY CHANCE POPS FOR THE
REMAINDER OF THE AREA.  FOR SATURDAY...CONTINUED SOUTHEAST SURFACE
WINDS WILL MAINTAIN ABUNDANT MOISTURE ACROSS THE AREA.  WILL HAVE TO
SEE IF BOUNDARIES ARE LEFT OVER FROM TONIGHTS STORMS WHICH MAY
INFLUENCE WHERE STORMS WILL FORM.

.LONG TERM...
MID/UPPER LEVEL RIDGE IS EXPECTED TO REMAIN ACROSS THE FORECAST AREA
THROUGH MOST OF THE WEEKEND. RIDGE TO BEGIN WEAKENING LATE SUNDAY AS
A LOW OVER NORTHERN CANADA SINKS SOUTH INTO SOUTHERN ONTARIO BY
TUESDAY AFTERNOON. A BROAD TROUGH IS THEN EXPECTED TO DEVELOP OVER
THE CENTRAL CONUS WITH A RIDGE OVER THE ROCKIES TOWARD THE END OF
NEXT WEEK. LOW LEVEL MOISTURE WILL CONTINUE TO BE ADVECTED ACROSS
THE REGION IN SOUTHEAST LOW LEVEL FLOW WITH THE DRY LINE REMAINING
NEAR THE MOUNTAINS OF NEW MEXICO. WEAK QUASI-STATIONARY FRONT TO BE
OVER THE AREA LATE SATURDAY EXPECTED TO DISSIPATE SATURDAY NIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE DRY LINE SATURDAY AND
SUNDAY AFTERNOON WITH STORMS MOVING AROUND THE PERIPHERY OF THE
HIGH. THE THE UPPER LEVEL TROUGH DEVELOPS OVER THE CENTRAL CONUS
ANOTHER FRONT IS EXPECTED TO MOVE SOUTH INTO THE REGION ON TUESDAY.
CONTINUED SLIGHT CHANCE POPS THURSDAY AND FRIDAY AS WEAK MID LEVEL
TROUGH MOVES ACROSS THE REGION.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       62  87  61  93 /  60  20  30  20
TULIA        64  88  64  93 /  70  20  30  20
PLAINVIEW    66  90  65  94 /  50  20  20  20
LEVELLAND    66  93  64  95 /  40  10  20  20
LUBBOCK      68  92  65  95 /  40  10  20  20
BROWNFIELD   70  95  66  96 /  30  10  20  20
CHILDRESS    68  88  68  94 /  70  30  20  10
SPUR         71  93  69  96 /  40  20  20  10
ASPERMONT    73  95  70  96 /  30  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04/08
Hazardous weather outlook, Jun 18, 11:00 AM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1200 PM CDT FRI JUN 18 2004

TXZ021>044-190443-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1146 AM CDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE SOUTH
PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN PANHANDLE THIS
AFTERNOON AND EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING AROUND MID
AFTERNOON AS TEMPERATURES WARM INTO THE MID 90S. WHILE MOISTURE AND
INSTABILITY WILL BE SUFFICIENT FOR STORMS TO FORM ANYWHERE IN THE
REGION...A BOUNDARY OF SLIGHTLY COOLER AIR LEFT OVER FROM
THUNDERSTORMS LAST NIGHT MAY HELP INCREASE THE THREAT OVER THE
EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS...MAINLY NORTH OF A
LINE FROM GUTHRIE TO SILVERTON...TULIA...AND DIMMITT.  STORMS WHICH
DO FORM SHOULD MOVE TO THE NORTHEAST OR EAST.  LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS MAY OCCUR SATURDAY AFTERNOON AND EVENING ACROSS
THE SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS. STORMS ARE
EXPECTED TO INITIATE ALONG THE DRYLINE...WHICH WILL MOVE EAST IN THE
AFTERNOON TO NEAR THE TEXAS...NEW MEXICO BORDER. THE PRIMARY THREATS
WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 18, 2:38 PM CST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CDT FRI JUN 18 2004

TXZ021>038-190300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
HALE-HALL-HOCKLEY-KING-LAMB-LUBBOCK-MOTLEY-PARMER-SWISHER-
338 PM CDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE EXTREME SOUTHERN TEXAS PANHANDLE AND PARTS OF THE SOUTH
PLAINS AND ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 1000 PM CDT
THIS AFTERNOON AND EVENING FOR THE FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY...
LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY...
LUBBOCK...CROSBY...DICKENS...AND KING

SOME COMMUNITIES WITHIN THE WATCH INCLUDE...
FRIONA...DIMMITT...TULIA...SILVERTON...MEMPHIS...CHILDRESS...
MULESHOE...LITTLEFIELD...PLAINVIEW...FLOYDADA...MATADOR...PADUCAH...
MORTON...LEVELLAND...LUBBOCK...CROSBYTON...DICKENS...AND GUTHRIE.

HAIL UP TO 3 INCHES IN DIAMETER...DAMAGING WIND GUSTS UP TO 70 MPH
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH IS ALONG AND 85 STATUTE MILES EAST AND
WEST OF A LINE FROM 90 MILES NORTHEAST OF DALHART TEXAS TO 25 MILES
SOUTHEAST OF LUBBOCK TEXAS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bailey

When
June 18, 6:50 PM CST to 6:55 PM CST
Where
Bailey County, 2 mi S of Muleshoe
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.183, -102.733

Texas Tech West Texas Mesonet measured a wind gust to 67mph. Law Enforcement reported trees down south of town.

Thunderstorm Wind, Bailey

When
June 18, 7:15 PM CST
Where
Bailey County, Maple
Measured
51 kt (59 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.850, -102.900

Hail, Lamb

When
June 18, 7:50 PM CST
Where
Lamb County, Amherst
Measured
1.75 in hail
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
34.017, -102.417

Law enforcement reported golfball size hail.

Thunderstorm Wind, Lamb

When
June 18, 8:00 PM CST
Where
Lamb County, Sudan
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.067, -102.533

Strong thunderstorm winds blew down power lines.

Thunderstorm Wind, Castro

When
June 18, 8:10 PM CST
Where
Castro County, 11 mi S of Dimmitt
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.383, -102.317

Law enforcement reported strong thunderstorm wind gusts of 70 mph.

Thunderstorm Wind, Hockley

When
June 18, 8:50 PM CST
Where
Hockley County, Ropesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.417, -102.150

Law enforcement reported trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406910, 5406911, 5406912, 5406913, 5406914, 5406915.